The therapy of rheumatism began thousands of years ago with the use of decoctions or extracts of herbs or plants such as willow bark or leaves, most of which turned out to contain salicylates. Following the advent of synthetic salicylate, Felix Hoffman, working at the Bayer company in Germany, made the acetylated form of salicylic acid in 1897. This drug was named "Aspirin" and became the most widely used medicine of all time. In 1971, Vane discovered the mechanism by which aspirin exerts its anti-inflammatory, analgesic and antipyretic actions. He proved that aspirin and other non-steroid anti-inflammatory drugs (NSAIDs) inhibit the activity of the enzyme now called cyclooxygenase (COX) which leads to the formation of prostaglandins (PGs) that cause inflammation, swelling, pain and fever. However, by inhibiting this key enzyme in PG synthesis, the aspirin-like drugs also prevented the production of physiologically important PGs which protect the stomach mucosa from damage by hydrochloric acid, maintain kidney function and aggregate platelets when required. This conclusion provided a unifying explanation for the therapeutic actions and shared side effects of the aspirin-like drugs. Twenty years later, with the discovery of a second COX gene, it became clear that there are two isoforms of the COX enzyme. The constitutive isoform, COX-1, supports the beneficial homeostatic functions, whereas the inducible isoform, COX-2, becomes upregulated by inflammatory mediators and its products cause many of the symptoms of inflammatory diseases such as rheumatoid and osteoarthritis.
Aspirin is used in the treatment of a number of conditions, including fever, pain, rheumatic fever, and inflammatory diseases, such as rheumatoid arthritis, pericarditis, and Kawasaki disease. Lower doses of aspirin have also been shown to reduce the risk of death from a heart attack, or the risk of stroke in some circumstances. There is some evidence that aspirin is effective at preventing colorectal cancer, though the mechanisms of this effect are unclear. In the United States low dose aspirin is deemed reasonable in those between 50 and 70 years old who have a more than 10% risk of cardiovascular disease and are not at an increased risk of bleeding who are otherwise healthy.
Aspirin 325 mg / 5 grains for pain
Uncoated aspirin tablets, consisting of about 90% acetylsalicylic acid, along with a minor amount of inert fillers and binders
Aspirin is an effective analgesic for acute pain, but is generally considered inferior to ibuprofen for the alleviation of pain because aspirin is more likely to cause gastrointestinal bleeding. Aspirin is generally ineffective for those pains caused by muscle cramps, bloating, gastric distension, or acute skin irritation. As with other NSAIDs, combinations of aspirin and caffeine provide slightly greater pain relief than aspirin alone. Effervescentformulations of aspirin, such as Alka-Seltzer or Blowfish, relieve pain faster than aspirin in tablets, which makes them useful for the treatment of migraines. Topical aspirin may be effective for treating some types of neuropathic pain.
Aspirin, either by itself or in a combined formulation, effectively treats certain types of a headache, but its efficacy may be questionable for others. Secondary headaches, meaning those caused by another disorder or trauma, should be promptly treated by a medical provider.
Among primary headaches, the International Classification of Headache Disorders distinguishes between tension headache (the most common), migraine, and cluster headache. Aspirin or other over-the-counter analgesics are widely recognized as effective for the treatment of tension headache.
Aspirin, especially as a component of an aspirin/paracetamol/caffeine combination, is considered a first-line therapy in the treatment of migraine, and comparable to lower doses of sumatriptan. It is most effective at stopping migraines when they are first beginning.
Like its ability to control pain, aspirin's ability to control fever is due to its action on the prostaglandin system through its irreversible inhibition of COX. Although aspirin's use as an antipyretic in adults is well established, many medical societies and regulatory agencies (including the American Academy of Family Physicians, the American Academy of Pediatrics, and the U.S. Food and Drug Administration (FDA)) strongly advise against using aspirin for treatment of fever in children because of the risk of Reye's syndrome, a rare but often fatal illness associated with the use of aspirin or other salicylates in children during episodes of viral or bacterial infection. Because of the risk of Reye's syndrome in children, in 1986, the FDA required labeling on all aspirin-containing medications advising against its use in children and teenagers.
Aspirin is used as an anti-inflammatory agent for both acute and long-term inflammation, as well as for treatment of inflammatory diseases, such as rheumatoid arthritis.
Aspirin is an important part of the treatment of those who have had a myocardial infarction (heart attack).One trial found that among those likely having an ST-segment elevation MI, aspirin saves the life of 1 in 42 by reducing the 30-day death rate from 11.8% to 9.4%. There was no difference in major bleeding, but there was a small increase in minor bleeding amounting to roughly 1 in every 167 people given aspirin.
For people who have already had a heart attack or stroke, taking aspirin daily for two years prevented 1 in 50 from having a cardiovascular problem (heart attack, stroke, or death), but also caused non-fatal bleeding problems to occur in 1 of 400 people. Low dose aspirin appears useful for people less than 70 Kg while higher dose aspirin is required to benefit those over 70 Kg.
In those with no previous history of heart disease, aspirin decreases the risk of a non-fatal myocardial infarction but does not change the overall risk of death. One study found that among those who have never had a heart attack or stroke, taking aspirin daily for 1 year prevents 1 in 1,667 from having a non-fatal heart attack or stroke, but caused 1 in 3,333 to have a non-fatal bleeding event. However, the study population were at relatively higher risk than those who had never had a heart attack or stroke.
Aspirin appears to offer little benefit to those at lower risk of heart attack or stroke—for instance, those without a history of these events or with pre-existing disease. Some studies recommend aspirin on a case-by-case basis, while others have suggested the risks of other events, such as gastrointestinal bleeding, were enough to outweigh any potential benefit, and recommended against using aspirin for primary prevention entirely. Aspirin has also been suggested as a component of a polypill for prevention of cardiovascular disease.
Complicating the use of aspirin for prevention is the phenomenon of aspirin resistance. For people who are resistant, aspirin's efficacy is reduced. Some authors have suggested testing regimens to identify people who are resistant to aspirin.
After percutaneous coronary interventions (PCIs), such as the placement of a coronary artery stent, a U.S. Agency for Healthcare Research and Quality guideline recommends that aspirin be taken indefinitely Frequently, aspirin is combined with an ADP receptor inhibitor, such as clopidogrel, prasugrel, or ticagrelor to prevent blood clots. This is called dual antiplatelet therapy (DAPT). United States and European Union guidelines disagree somewhat about how long, and for what indications this combined therapy should be continued after surgery. U.S. guidelines recommend DAPT for at least 12 months, while EU guidelines recommend DAPT for 6–12 months after a drug-eluting stent placement. However, they agree that aspirin be continued indefinitely after DAPT is complete.
Aspirin is thought to reduce the overall risk of both getting cancer and dying from cancer. This effect is particularly beneficial for colorectal cancer (CRC) but must be taken for at least 10–20 years to see this benefit. It may also slightly reduce the risk of endometrial cancer, breast cancer, and prostate cancer.
Some conclude the benefits are greater than the risks due to bleeding in those at average risk. Others are unclear if the benefits are greater than the risk. Given this uncertainty, the 2007 United States Preventive Services Task Force guidelines on this topic recommended against the use of aspirin for prevention of CRC in people with average risk. Nine years later however, the USPSTF issued a grade B recommendation for the use of low-dose aspirin (75 to 100 mg/day) “for the primary prevention of CVD [cardiovascular disease] and CRC in adults 50 to 59 years of age who have a 10% or greater 10-year CVD risk, are not at increased risk for bleeding, have a life expectancy of at least 10 years, and are willing to take low-dose aspirin daily for at least 10 years”.
Aspirin is a first-line treatment for the fever and joint-pain symptoms of acute rheumatic fever. The therapy often lasts for one to two weeks, and is rarely indicated for longer periods. After fever and pain have subsided, the aspirin is no longer necessary, since it does not decrease the incidence of heart complications and residual rheumatic heart disease. Naproxen has been shown to be as effective as aspirin and less toxic, but due to the limited clinical experience, naproxen is recommended only as a second-line treatment.
Along with rheumatic fever, Kawasaki disease remains one of the few indications for aspirin use in children in spite of a lack of high quality evidence for its effectiveness.
Low-dose aspirin supplementation has moderate benefits when used for prevention of pre-eclampsia. This benefit is greater when started in early pregnancy.
The most common side effects of aspirin are:
The following adverse effects are possible, but less common:
An rare side effect of low-dose aspirin is hemorrhagic stroke.
Aspirin can help prevent and treat a range of conditions, but anyone who is taking aspirin should first speak to a doctor. Anyone under 16 years should not normally take aspirin, except in rare cases and under medical supervision.
Aspirin comes as a regular tablet, a delayed-release tablet, a chewable tablet, a powder, a gum, and a rectal suppository.
It's typically taken every four to six hours to treat fever and pain. It's usually taken once a day to lower the risk of a heart attack or stroke. Typical dosages range from 50 milligrams (mg) to 6,000 mg, daily.
You should swallow the delayed-release tablets with a full glass of water. These tablets don't work immediately after they are taken, so you shouldn't use them for quick pain relief.
The chewable tablets can be crushed, chewed, or swallowed whole. You should drink a full glass of water right after taking this form of the medication.
Symptoms of an aspirin overdose include stomach pain, nausea and vomiting, and ringing in the ears (tinnitus).
If you suspect an overdose, contact a poison control center or emergency room immediately.
If you miss a dose of aspirin, take it as soon as you remember.
However, if it's almost time for your next dose, skip the missed dose and continue on your regular dosing schedule. Don't double up on doses to make up for a missed one.
You should tell your doctor about all prescription, non-prescription, illegal, recreational, herbal, nutritional, or dietary drugs you're taking, especially:
Before taking aspirin, you should talk to your doctor if you consume three or more alcoholic drinks a day.
Alcohol and tobacco products can increase your risk of stomach bleeding while taking aspirin.
Keep all appointments with your doctor.
If you are taking prescription aspirin, do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
Reye's syndrome: Children and teenagers should not use this medicine for chicken pox or flu symptoms before a doctor is consulted about Reye's syndrome, a rare but serious illness reported to be associated with aspirin.
Allergy alert: Aspirin may cause a severe allergic reaction which may include: